Colorado, 2021

Damaging Winds in Colorado, July 9, 2021

July 9, 2021 · NWS PUB · 9 events in 3 counties and zones

Strong to severe thunderstorms were expected across much of southern Colorado on this day, especially across the plains. Severe storms did occur late in the day into the evening, with damaging wind gusts the main threats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong to severe thunderstorms were expected across much of southern Colorado on this day, especially across the plains. Severe storms did occur late in the day into the evening, with damaging wind gusts the main threats. A few gusts up to around 75-85 mph were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 9, 1:59 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 9, 1:59 PM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
259 PM MDT Fri Jul 9 2021

.SHORT TERM...(This evening through Saturday)
Issued at 259 PM MDT Fri Jul 9 2021

Currently...An upper shortwave was crossing MT this afternoon, as a
relatively flat upper ridge of high pressure remained in place over
the desert southwest. Isolated showers and thunderstorms over the
higher terrain have gradually shifted to the east-southeast, though
nothing has pulled away from the mts as of yet. Temps have climbed
into record territory as was expected, with high temps as of 2 PM in
the 90s for the high valleys, and 95 to 105F for the plains. So far,
Pueblo has set a new record high for the day, while Colorado Springs
and Alamosa have tied records.

Tonight...The upper high shunts to the west, while the shortwave to
the north continues pushing to the east-southeast across the Dakotas
tonight. The pressure gradient tightens over CO this evening, as a
cold front surges south into the state. First off, hi-res models
indicate that the ongoing convection over the mountains will
continue and start to fill in as it heads east through the late aftn
and eve, eventually forming a line that sweeps east before exiting
the state just prior to midnight. The main concern with these storms
will be strong gusty winds, but any storms that tend to redevelop
over area burn scars this aftn could produce a flash flood threat.

The cold front is forecast to push south across the Palmer Divide
right around 08z-09z, swinging sfc winds around to a north-northeast
direction across all of the eastern plains through the overnight
hours. The strongest winds will likely be realized along the I-25
corridor across COS and PUB, and gusts of 35-40 mph are probable
with the possibility of even stronger gusts to 50 mph. This is
expected to be a dry cold front, though COS may see some lowering of
the cloud deck initially. Overnight low temps are forecast to cool
into the mid 40s to mid 50s for the high valleys, and mid 50s to mid
60s for the plains.

Tomorrow...A much cooler airmass will be in place tomorrow, along
with east to northeast sfc winds across the plains. Northerly sfc
winds will spread to all of the higher valleys through the morning
as well, and high temps for most locations are forecast to be much
more reasonable, with readings in the 80s to near 90F. With less
available moisture to work with, the favorable easterly sfc
component will only be able to squeeze out isolated convection over
the eastern mountains through the afternoon. Moore

.LONG TERM...(Saturday night through Friday)
Issued at 259 PM MDT Fri Jul 9 2021

Saturday Evening and Sunday:

The upper level pattern includes an upper level high pressure center
located over the western US and a closed low located over the
Northern Plains at the beginning of the long term forecast period
(Saturday at 6PM). A cold front will have passed over the plains
earlier in the day, which will keep some lingering gusty northerlies
near the Colorado-Kansas border. Over the adjacent plains winds will
be more from the east-northeast, which is an efficient orientation
for upslope flow over the eastern mountains. There is around 1000-
1500 J/kg of CAPE over the eastern mountains, so if the orographic
lift is enough for convection initiation (which it looks like it
will be) there is a chance for flash flooding over the Spring burn
scar. Weak waves in the upper flow are being resolved over the
mountain valleys and the mountains during the overnight which is
expected to bring showers and weak thunderstorms, therefore isolated
to scattered PoPs have been included during the overnight over the
aforementioned areas.

Much less coverage for thunderstorms are expected Sunday afternoon
for a few reasons. 500hPa height rises are expected over the state,
but there is also very weak flow aloft hindering any orographic
lift, outside of thermally induced orographic lift. The main focus
for isolated to scattered thunderstorms will primarily be over the
eastern San Juans, the southern Sangre de Cristo Mountains, and
parts of the San Luis Valley. Per usual, if a storm develops over
one of the burn scars, in particular, the Spring Burn Scar, flash
flooding may occur.

High temperatures on Sunday will be cooler over the plains due to
the passage of the cold front, whereas the mountains and mountain
valleys will remain similar to Saturday. Values over the plains and
mountain valleys will be in the upper 80s to low 90s and northern El
Paso, Teller, and Lake Counties will be in the upper 70s.

Monday and Tuesday:

Thunderstorm coverage trends higher throughout the rest of the work
week as the upper level ridge begins to propagate to the east. The
monsoonal tap will open up again as diurnal wind fluctuations and
afternoon thunderstorms develop. Monday will be a more traditional
monsoon thunderstorm day with thunderstorms that primarily remain
over the mountains as flow aloft will be weak. Tuesday - a
shortwave will propagate over the norther plains, which would spark
more widespread thunderstorms over the mountains and the plains. The
trough passage is expected to create a surface cyclone, which would
create a dryline near the Colorado-Kansas border. CAPE values are
expected to be greater than 1000 J/kg to the east of the dryline and
a curved hodograph is being resolved, therefore some severe
thunderstorms are possible. Once again, flash flooding is a risk
over burn scars each day.

Wednesday through Friday:

The upper level ridge compresses to the south, leaving zonal flow
over Colorado from Wednesday through Friday. Data suggests that a
train of waves will propagate over the state sparking widespread
thunderstorms over the mountains and the lower elevations. These
days in particular are concerning for flash flooding over the burn
scars and areas with saturated soils.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 259 PM MDT Fri Jul 9 2021

VFR conditions anticipated across much of the forecast area over the
next 24 hrs, including the three main TAF sites of KCOS, KPUB and
KALS. Isolated showers and thunderstorms over the higher terrain
this afternoon will gradually drift east across the I-25 corridor.
Do not feel storms will linger over the terminals long enough to
warrant mention, but did continue VCSH mention for KPUB and KCOS
until around 03z.

Thunderstorms are expected to track east across the far eastern
plains this evening. The main threat from any of these storms will
be strong gusty erratic winds, with gusts of around 40 kts.

Later tonight a cold front will drop south across the Palmer Divide,
producing strong northerly winds for KCOS starting at 08z, and for
KPUB by 10z. Forecast has gusts to 30 kts, but there is the
potential for gusts up to 45 kts.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...SKELLY
AVIATION...MOORE
Hazardous weather outlook, Jul 9, 10:02 AM MST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1102 AM MDT Fri Jul 9 2021

COZ058>089-093>099-101300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1102 AM MDT Fri Jul 9 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This afternoon and Tonight

Near-record to record hot temperatures are expected over the
plains this afternoon, with highs ranging from around 95 to 105
degrees. The hottest temperatures are expected across the lower
Arkansas River Valley. These temperatures could result in heat-
related illnesses, and extra precautions from the heat are
encouraged.

Isolated to widely scattered thunderstorms are forecast to form
this afternoon from the southeast and central Colorado mountains,
and eastward over the adjacent high plains. Storms will  then
spread east across the far eastern plains through the evening
hours. The main threat from these thunderstorms will be strong
wind gusts. A couple of wind gusts reaching severe criteria may
also occur, especially along and north of a line from Walsenburg
to La Junta to Lamar between 4PM and 11PM.

A few of the storms this afternoon have the potential to produce
enough rainfall for localized burn-scar flash-flooding, if they
were to linger over a sensitive area. The greatest chance for
burn-scar flash flooding is from 2PM to 6PM.

Winds will abruptly shift to the north and strengthen later
tonight, especially along the Interstate-25 corridor through El
Paso and Pueblo Counties. There is the potential for these winds
to gust upwards of 40-50 mph after 3AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northerly winds, possibly gusting to around 50 mph or
higher, are expected across the plains early Saturday morning.

Daily isolated thunderstorms will be possible over the mountains
Saturday through Monday, with thunderstorm chances returning
across the plains through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the central and southern mountains, and the plains
this afternoon and evening.

27/SKELLY

In the hours before

Special weather statement, Jul 9, 3:35 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
435 PM MDT Fri Jul 9 2021

COZ069-070-072-073-092315-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
435 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALAMOSA...SOUTH
CENTRAL CUSTER AND SOUTHEASTERN SAGUACHE COUNTIES UNTIL 515 PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crestone Peak, or 29 miles south of Hayden Pass Burn Scar, moving
southeast at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Great Sand Dunes and Crestone Peak.

LAT...LON 3790 10575 3801 10555 3780 10545 3770 10565
TIME...MOT...LOC 2234Z 328DEG 10KT 3790 10561

EP
Special weather statement, Jul 9, 3:36 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
436 PM MDT Fri Jul 9 2021

COZ081-083-085-086-092315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
436 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 515 PM
MDT...

At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Penrose, or 21 miles south of Colorado Springs,
moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Penrose.

LAT...LON 3847 10509 3864 10494 3864 10488 3850 10478
      3837 10486
TIME...MOT...LOC 2236Z 328DEG 10KT 3853 10494

EP
Special weather statement, Jul 9, 4:07 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
507 PM MDT Fri Jul 9 2021

COZ071-072-074-092345-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
507 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COSTILLA COUNTY UNTIL 545
PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Garland, or 15 miles southwest of Spring Burn Scar south of
Highway 160 in Costilla county, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Blanca and Fort Garland.

LAT...LON 3742 10560 3753 10542 3733 10525 3722 10543
TIME...MOT...LOC 2307Z 323DEG 13KT 3742 10546

EP
Special weather statement, Jul 9, 4:16 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
516 PM MDT Fri Jul 9 2021

COZ086-100000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
516 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUEBLO COUNTY UNTIL
600 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pueblo West, or 8 miles northwest of Pueblo, moving southeast at 15
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pueblo, Pueblo West, Pueblo Reservoir, Salt Creek and Blende.

LAT...LON 3835 10489 3846 10468 3828 10442 3811 10470
TIME...MOT...LOC 2315Z 323DEG 13KT 3836 10472

EP
Special weather statement, Jul 9, 4:20 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
520 PM MDT Fri Jul 9 2021

COZ069>073-087-100000-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
520 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALAMOSA...WEST
CENTRAL HUERFANO...SOUTHEASTERN SAGUACHE AND NORTH CENTRAL COSTILLA
COUNTIES UNTIL 600 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm near
Great Sand Dunes, or 27 miles northwest of Spring Burn Scar north of
Highway 160, moving southeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Great Sand Dunes and Blanca Peak.

LAT...LON 3784 10575 3794 10553 3762 10528 3742 10559
TIME...MOT...LOC 2318Z 331DEG 15KT 3784 10558

EP
Special weather statement, Jul 9, 4:36 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
536 PM MDT Fri Jul 9 2021

COZ065-069-072-073-100015-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
536 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAGUACHE COUNTY
UNTIL 615 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moffat, or 20 miles southwest of Hayden Pass Burn Scar, moving south
at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Saguache, Crestone, Moffat and Great Sand Dunes.

LAT...LON 3816 10617 3817 10587 3794 10561 3778 10599
TIME...MOT...LOC 2336Z 349DEG 20KT 3807 10598

EP

The radar

The Pueblo radar (KPUX), 34 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pueblo

When
July 9, 4:53 PM MST to 4:56 PM MST
Where
Pueblo County, 1.29 mi ESE of (Pub)pueblo Muni Arp
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.280, -104.500

Pueblo airport.

Thunderstorm Wind, Kiowa

When
July 9, 8:20 PM MST to 8:23 PM MST
Where
Kiowa County, 8.98 mi N of Brandon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.580, -102.430

Winds were estimated at 40 to 60 mph with blowing dust.

Thunderstorm Wind, Kiowa

When
July 9, 8:41 PM MST to 8:44 PM MST
Where
Kiowa County, 9.67 mi N of Brandon
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.590, -102.430

Multiple grain augers were blown over. Severe crop damage was observed. Two grain bins were destroyed with damage to three others.

Thunderstorm Wind, Prowers

When
July 9, 8:57 PM MST to 9:00 PM MST
Where
Prowers County, 0.54 mi W of Lamar Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -102.690

Lamar airport.

Thunderstorm Wind, Prowers

When
July 9, 8:59 PM MST to 9:02 PM MST
Where
Prowers County, 5.61 mi WNW of Granada
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
38.080, -102.410

Thunderstorm Wind, Prowers

When
July 9, 8:59 PM MST to 9:02 PM MST
Where
Prowers County, 0.54 mi W of Bristol
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.120, -102.320

Thunderstorm Wind, Kiowa

When
July 9, 9:05 PM MST to 9:08 PM MST
Where
Kiowa County, Towner
Measured
82 kt (94 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.470, -102.080

A garage was destroyed. There were also 33 broken telephone poles on Highway 96 around the town of Towner.

Thunderstorm Wind, Kiowa

When
July 9, 9:10 PM MST to 9:13 PM MST
Where
Kiowa County, 3.79 mi E of Sheridan Lake
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.470, -102.220

A well built outbuilding was blown down, multiple power poles down, multiple trees uprooted and snapped, and an RV was rolled over.

Thunderstorm Wind, Prowers

When
July 9, 9:42 PM MST to 9:45 PM MST
Where
Prowers County, 0.69 mi N of Holly
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.060, -102.120

A spotter reported 70 mph plus winds that snapped trees and branches in the city park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977412, 977413, 977409, 977414, 977415, 977416, 977410, 977411, 977417.